Nevada, 2014

Heavy Snow in Nevada, January 29 to 31, 2014

January 29 to 31, 2014 · NWS LKN · 3 events in 3 counties and zones

A winter storm brought 6 to 9 inches of snow to the valleys of White Pine, southern Lander and southern Eureka counties. In the mountains, 8 to 15 inches of snow fell.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm brought 6 to 9 inches of snow to the valleys of White Pine, southern Lander and southern Eureka counties. In the mountains, 8 to 15 inches of snow fell. The Ruby Mountains and East Humboldt also received 8 to 13 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 29, 3:32 PM PST, 7 hours 58 minutes earlier.

Area forecast discussion, Jan 29, 3:32 PM PST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
332 PM PST WED JAN 29 2014

.SYNOPSIS...A VERY MOIST PACIFIC STORM SYSTEM WILL BRING
WIDESPREAD RAIN AND SNOW TO NORTHERN NEVADA TONIGHT AND THURSDAY.
SCATTERED SNOW SHOWERS WILL CONTINUE ON FRIDAY. COLD BUT QUIET
CONDITIONS CAN BE EXPECTED OVER THE WEEKEND INTO THE MIDDLE OF NEXT
WEEK.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY. A PLUME OF SUBTROPICAL
MOISTURE MOVING INTO NORTHERN AND CENTRAL NV WILL BRING WIDESPREAD
RAIN AND SNOW TO THE AREA. MODELS ARE ADVERTISING A LARGE SWATH OF
0.50 TO 1 INCH PRECIPITATION ACROSS NORTHERN NV INTO THE NORTHERN
PORTION OF CENTRAL NV WITH THIS SYSTEM. AS COLDER AIR MOVES IN
FROM THE NORTH SNOW LEVELS WILL DROP TO VALLEY FLOORS TONIGHT
ACROSS NRN NV AND THURSDAY MORNING ACROSS CENTRAL NV. STILL SOME
TIMING DIFFERENCES AMONG THE MODELS AS TO WHEN THE SNOW LEVELS
WILL REACH VALLEY FLOORS BUT BEST ESTIMATE AT THIS TIME IS
SOMETIME THIS EVENING FOR AREAS NORTH OF THE I80 CORRIDOR, BETWEEN
10 PM AND 3AM ALONG TO 50 MILES SOUTH THE I80 CORRIDOR AREA, AND
BETWEEN 6AM AND 9AM ALONG THE HIGHWAY 50 CORRIDOR. HEAVIEST
SNOWFALL WILL OCCUR LATER THIS EVENING THROUGH THURSDAY MORNING
ACROSS NORTHERN NV COINCIDENT WITH THE BEST FGEN FORCING AND
THURSDAY MORNING INTO EARLY AFTERNOON FOR CENTRAL NV. GENERALLY
EXPECTING 2 TO 5 INCHES OF SNOW IN THE VALLEYS WITH 1 TO 2 FEET IN
THE MOUNTAINS. ONLY CHANGE MADE TO CURRENT WARNINGS/ADVISORIES WAS
TO ELIMINATE THE 6000 FOOT THRESHOLD FOR THE WINTER WEATHER ADVISORY
ACROSS LANDER AND EUREKA COUNTIES AS IT LOOKS LIKE ALL VALLEY
LOCATIONS SHOULD PICK UP AT LEAST A COUPLE OF INCHES OF SNOW. MODELS
DIFFER ON HANDLING SECOND SHORT WAVE THURSDAY NIGHT WITH THE
GFS/ECMWF TAKING IT SOUTHEAST THROUGH CA/WRN NV WHILE THE NAM
BRINGS IT ACROSS CENTRAL NV. FOR NOW WENT WITH A CHANCE OF SNOW
SHOWERS THURSDAY NIGHT FAVORING THE WESTERN SECTIONS OF THE
FORECAST AREA. WEAK TROUGHINESS REMAINS OVER THE AREA FRIDAY FOR
SOME SCATTERED LIGHT SNOW SHOWERS. BY SATURDAY ONLY A FEW ISOLATED
MOUNTAIN SNOW SHOWERS ACROSS THE EAST AS TROUGH DEPARTS. WILL GET
BACK TO NORMAL JANUARY TEMPS NEXT FEW DAYS WITH HIGHS MOSTLY IN
THE 30S.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT WEDNESDAY. NORTHWESTERLY
FLOW OVER THE REGION WITH A COUPLE EMBEDDED DISTURBANCES...RESULTING
IN PARTLY CLOUDY SKIES AND DRY CONDITIONS ALONG WITH SLOWLY
MODERATING TEMPERATURES UP TOWARD NORMAL THROUGH NEXT WEDNESDAY.
&&

.AVIATION...LIGHT RAIN SHOWERS ACROSS NORTHERN NEVADA INTO THE EARLY
EVENING HOURS...BECOMING MODERATE TO LOCALLY HEAVY AT TIMES INTO THE
MID-EVENING HOURS...BEFORE CHANGING OVER TO SNOW LATE IN THE
EVENING. KWMC SHOULD SEE LESS THAN AN INCH OF SNOW TONIGHT WITH
PERIODS OF REDUCED VISIBILITY THE MAIN ISSUE. FURTHER EAST AT KEKO
SNOW SHOWERS WILL BE HEAVIER...WITH PERIODS OF VISIBILITIES BELOW A
MILE LIKELY BETWEEN 06Z AND 14Z. SNOW ACCUMULATIONS ON KEKO RUNWAYS
ARE EXPECTED TO BE BETWEEN 2 TO 4 INCH RANGE BY 14Z. SHOWERS EXTEND
SOUTH TO KELY BY THE MID-EVENING HOURS...WITH RAIN EXPECTED TO
CHANGE TO SNOW AROUND MIDNIGHT OR A LITTLE LATER. KELY CAN EXPECT
PERIODS OF MODERATE TO HEAVY SNOW LATE TONIGHT INTO THURSDAY
AFTERNOON BEFORE SHOWERS LIGHTEN UP. RAIN SHOWERS NEAR KTPH ARE
POSSIBLE EARLY THURSDAY MORNING...BECOMING MORE LIKELY IN THE LATE
MORNING THROUGH MID-AFTERNOON TIME FRAME. MAY SEE SOME SNOW MIXING
IN WITH SNOW AT KTPH THURSDAY AFTERNOON...AROUND THE TIME SHOWERS
BEGIN TO DIMINISH.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM PST THURSDAY
FOR NORTHERN ELKO COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE.

WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM PST
THURSDAY ABOVE 5000 FEET FOR HUMBOLDT COUNTY.

WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM PST
THURSDAY FOR NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
SOUTH CENTRAL ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.

&&

91/96/96
Hazardous weather outlook, Jan 29, 3:38 AM PST, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
338 AM PST WED JAN 29 2014

NVZ030-031-033>041-301145-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
338 AM PST WED JAN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A VERY MOIST WINTER STORM WILL BE IMPACTING NORTHERN NEVADA
STARTING TODAY AND LAST THROUGH THURSDAY AND FRIDAY. A NUMBER OF
WINTER WEATHER ADVISORIES AND WARNINGS HAVE BEEN ISSUED. FOR MORE
DETAILS ON TIMING AND AMOUNTS...PLEASE SEE RNOWSWLKN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINTER STORM SYSTEM WILL PULL OUT OF THE AREA THURSDAY AND
FRIDAY...BRING COLD AND QUIET CONDITIONS TO THE AREA FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
January 29, 11:30 PM PST to January 31, 5:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Many SNOTEL sites reported between 8 and 13 inches of new snow.

Heavy Snow, S Lander & S Eureka

When
January 30, 12:30 AM PST to 8:00 PM PST
Where
S Lander & S Eureka forecast zone
Reported by
COOP Observer
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

The town of Eureka picked up 7 inches of snow and the Big Creek Summit SNOTEL reported 9 inches of snow.

Heavy Snow, White Pine

When
January 30, 2:00 AM PST to January 31, 5:00 AM PST
Where
White Pine forecast zone
Reported by
COOP Observer
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Valley locations received 6 to 9 inches of snow while the mountains picked up 8 to 15 inches of snow. Some amounts included: 9 inches in the Ely area, 7 inches at McGill and 6 inches at Lund. The Great Basin National Park Visitors Center reported 15 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489525, 489518, 489509.